Discussions that mention zonegran

Epilepsy board


I don't know what else to do. Tripp has been going off Zonegran for 8 weeks still have a 25 mg in morning that he takes.He is now on Keppra 500 mg morning and night ALONG with Tegretol XR 400mg three times daily. He is STILL having at least one sometimes two simple partial seizure(head turning kind) and just tonight my husband found Tripp in the floor with a grand mal seizure!!
I can't understand WHY!! Does this happen more when going off one med to another...why does it take SO LONG to go from 100mg of Zonegran twice daily total of 200mg a day!!! Seems like we could go faster...but next week will be the end of the ZONEGRAN. I am hoping and praying that these seizures will be under more control once that is out of his system and he is just on Tegretol XR and Keppra.
Let me ask this???? It seems his SPS and his grandmal all come about 2 hours or more after the afternoon dosage of the 400mg Tegretol xr...COULD that me to much for him? He has been taking 400mg afternoon for about 2 years now.
For give the rambling...just want these seizures to STOP!!
Travis,
Did you have more seizures when they dropped a meds...like Zonegran? She (neuro) told me "when going off one meds it may increase seizures" I guess she is right. IF the Tegretol xr level is too high can that cause seizures? Last time it was checked it was...I think...14 which is high according to what I read...no higher than 10 but he was not having any problems at 1200mg daily...but I have to wonder IF adding the Keppra (now at 1000mg daily) could that make the levels go higher...I know Keppra is NOT SUPPOSED to interfer with other meds...but can't help but wonder. We are only dropping Z by 25 mg weekly...Sunday I drop the remaining 25 mg....I AM PRAYING that once we are on some kind of steady doasge of meds these seizures will stop!

Last night after the grandmal at 6 pm(where my husband found him on the floor)
Tripp had another one at 9:30 pm and another one at 2:30am ...he got really sick...blue even on his ears,too....gave him Diastate and he is still sleeping this morning. I have a call to doc(neuro)...waiting for her call....my gut tells me it is a high level of Tegretol...

THANKS Travis...can always count on you!!(((HUGS)))
Teg shouldn't be above 12 unless a Dr sees a need for it. Monotherapy they may want it 10-12 range (so higher end of acceptable). There ARE cases when it can be acceptable to go higher, thats usually patient by patient. But it's good to know the ranges to ask the Dr WHY.

Children CAN tollerate a higher dose than adults with a lot of the medications; the medical community is vague on the term "children" compared to what the rest of the world sees as children. That is another item to know when reading medical texts.

Kep and Teg shouldn't effect one another from what I know. I have not had problems, but I will not state it to be matter of fact. Having been on 3000 of Kepp and 1200 TegXR I can say my levels had remained very stable until very recently when we had to reduce Keppra slightly. (Teg free levels stayed the same). Kep was dropped by (come on math skills) 375mg; I split a 750.

I had NO seizure increase when dropping Zonegran. It was the toxicity that was at issue. All of a sudden when I was walking from my apartment bedroom to the facilities I lost my balance and fell to the floor. I had to use the floors to navigate. Seizures were still controlled. That was a 4 drug therapy I was on (thankfully the ONLY time).

The Epileptologist gave me 3 months to make sure I was stable before having me cross drop Dilantin and starting on Topa. I was half down on the Dilantin drop when starting Topa 25's. Had to write it on the wall calander to make sure I had the schedual correctly, but it worked to bring me up to 100mg AM and PM of Topa with NO Dilantin. I think by the time I was on 50 and 50 Topa the Dilantin was gone, or on 30PM.

My problem at that time of Zonegran problem was high Dilantin levels (mid 20's). Teg and Keppra were normal results. We didn't really care about Zonegran reading at that time being it had been dropped by the time I went in for levels.

WHY do I feel like a lab tech or a Dr at times? With all the problems we go through I learned to keep a book a Dr wrote that has Level ranges and recomended dossages for a good ref book on epilepsy. I learned to read up on my meds with problems. Some rural ER doc's they thought their best advice was to tell me to "UP YOUR MEDS" after a seizure. Like that would help a GM after it happens when my levels are in their range. Makes me scream.

--Travis
Travis,
That is interesting!! Tripp has been on Tegretol xr for several years. Just last year around this time it was increased by 200mg in the afternoon...so that now he takes a 400 mg three times daily...morning,afternoon and evening.

After speaking with the dr. yesterday she said to increase the Keppra by 250 in the morning....I thought am increasing it by 125 mg morning and evening. She pretty much lets me have the final say...go figure that! Ü She said she did not think his levels of Tegretol xr was too high since no problems with it and has been on this high level for a year. SO just guessing "need more Keppra"
Guess his body can metabolize meds like your's does.

When he was on Lamitcal it gave him really BAD headaches..throwing up kind...so off that and....then we tried Topomax....feet and hands tingle and increase in seizures(well,not controlled at all) then the Zonegran topped at 200 twice daily....same as the Topomax....I am just praying this Keppra is the answer so far I see NO side effects but he does seem to want to sleep more which I see is one side effect until he is more used to it. He has never had any side effects(that I can tell). One of his doctors says he never pays attention to the levels IF one is NOT having problems but ofcourse if there are problems then he would lower the meds.SO he said even thought Tripp's levels of Tegretol xr SOMETIMES are on the high side he is still not having problems. Sometimes the blood levels are 9 and sometimes more...ODD huh??